MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Seroma (2069)
Date of Event 11/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2016 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: "mesh failed to adhere", seroma, explant.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
G3/g4: correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on (b)(6)2021, not on (b)(6)2021.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: exposure and reduction of massive hernia with closure as possible and gore-tex mesh for re-creation of abdominal wall fascia.Mesh reinforcement.Implant: gore® dualmesh® plus biomaterial (1dlmcp06/14098255, 1 x 18 x 24 cm; abdomen) implant date: (b)(6)2016 (hospitalization unknown) ¿ (b)(6) 2006: st.Joseph¿s hospital.Sylvia d.Campbell, md.Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: massive incisional hernia.Anesthesia: general.Estimated blood loss: 100 ml.Complications: none.Findings: the patient was noted to have no fascia except a rim around the entire lower portion of the abdomen.There was massive defect present which was worse on the left lower quadrant where the fascia had previously been removed.There was no evidence of mesh present in the abdomen.After complete exposure of the remaining fascia that was present.Closure was attempted as possible, but could only be done on a small portion laterally and anteriorly and inferiorly.For this reason, it was felt that re-creation of the abdominal wall fascia was indicated to prevent further problems and gore-tex was placed over the defect and sutured in place with 0 silk, over this mesh was placed for reinforcement of the abdominal wall.This appeared to have a good result with no evidence of abnormality.History: the patient is a 49-year-old female with a history of previous abdominal wall hernia times 2, the last of which was 1 year ago, at which time apparently the fascia was removed and in the operative note it was described that the fascia was placed under the muscle.However, immediately after surgery, she developed massive swelling in the lower abdomen, which was extremely painful.It was felt repair was indicated.Operative note: ¿the patient was taken to the operating room at which time general endotracheal anesthesia was obtained.The abdomen was prepped and draped in normal sterile manner using betadine.Using a transverse incision, slow dissection was performed to expose the hernia, which was present throughout the entire lower abdomen.There was attempt made to identify the fascia, but this was not present in the central portion of the lower abdomen, but was circumferentially lateral as if the entire central portion of the fascia had been removed.This was exposed in a circumferential manner with some difficulty due to scar tissue from previous surgery; however, it was exposed completely.Sutures were placed as laterally as possible to not be under significant tension and anteriorly and inferiorly to close the defect.It was felt that recreation of the abdominal wall was then indicated fascia replacement as there was no fascia to repair this area with.Therefore, gore-tex was placed into the abdomen, after soaking it in bacitracin.It was sutured in place with interrupted 0 silk sutures to recreate the abdominal structure.Over this, mesh was placed first, second layer of reinforcement.This was sutured in place with 0 silk.Drains were placed and brought out through a separate stab wound.Closure was performed with 3-0 vicryl and 4-0 vicryl.Dressings were applied.Patient tolerated the procedure and was taken to the recovery room in stable condition.¿ ¿ (b)(6) 2016: st.Joseph¿s hospital.Implant record.Implant: mesh dual plus 1 x 18 x 24 cm- 1dlmcp06.Implant site: abdomen.Implant by: campbell, sylvia d., md.Implant in/out: no.Quantity: 1.Serial number:(b)(6).Expiration date: (b)(6) 2018.¿ (b)(6) 2016: st.Joseph¿s hospital.Implant record.Implant: mesh hernia prolene 12 x 12 in- pml.Implant site: abdomen.¿ the records confirm a gore® dualmesh® plus biomaterial (1dlmcp06/14098255) was implanted during the procedure.Explant procedure: excision of seroma capsule/removal of mesh x2.Explant date: (b)(6) 2018 (hospitalization unknown) ¿ (b)(6) 2018:(b)(6) hospital.(b)(6), md.Operative report.Indication for surgery: chronic seroma.Preoperative scheduled procedure(s): excision mass chest abdomen.Removal of capsule of seroma cavity, removal of mesh, placement of drains, abdomen.Postoperative performed procedure(s): excision mass chest abdomen.Removal of capsule of seroma cavity, removal of mesh, placement of drains, abdomen.Assistant: renae degrella.Anesthesia: gen.Estimated blood loss: minimal.Specimen(s): seroma capsule/mesh x2.Complications: none.Technique: ¿after consent was obtained patient was taken to the operating room and laid supine on the operating table.Patient was provided with general anesthesia.Patient had undergone a recurrent incisional hernia repair with mesh in (b)(6) 2016.Subsequent to this she continued to complain of pain.She had multiple ct scans demonstrating a chronic seroma.3 different attempts as aspiration and sclerosing were attempted and were unsuccessful.Patient recently was hospitalized secondary to fever or elevated white count and pain following a sclerosing procedure with alcohol.In view of her continued complaints of pain in the chronic seroma cavity the plan is to explore the seroma cavity excise the old capsule and removal of mesh.After patient was prepped and draped in sterile fashion the old transverse incision was re-created with a 10 blade.Dissection through the subcuticular tissues were performed with cautery.The old seroma capsule was identified and was entered.The capsule was very thick.The capsule was freed from the surrounding subcutaneous tissues circumferentially all the way down to the mesh material.There were 2 pieces of mesh that were stuck together.The overlying mesh appeared to be a polypropylene mesh in the deeper mesh appeared to be a gore-tex.There was no incorporation anteriorly and there were minimal incorporation posteriorly.The mesh was secured circumferentially with silk sutures.There were some eithibond sutures what were encountered during the course of this procedure.All suture material and mesh material was removed in its entirety.Hemostasis was controlled.The wound was irrigated with bacitracin irrigation.A drain was placed into the chronic seroma cavity and brought out through a stab wound inferior and to the right of the incision.Subcutaneous tissues were closed using several stitches skin was closed using staples dressings were applied she¿s transported to recovery in stable condition thank you.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11767932
Report Number3003910212-2021-01219
Device Sequence Number3157683
Product Code FTL
UDI-Device Identifier00733132601134
UDI-Public00733132601134
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Model Number1DLMCP06
Device Catalogue Number1DLMCP06
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer04/22/2021
04/20/2021
11/04/2021
11/04/2021
Initial Report FDA Received Date05/04/2021
Supplement Report FDA Received Date05/05/2021
05/25/2021
11/17/2021
07/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/26/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR
Patient SexFemale
Patient Weight99 KG